Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 206, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 3:13 AM CDT for 6 counties in Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2020, 3:13 AM CDT (08:13 UTC)
- Expired
- Jul 25, 2020, 4:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 182 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:10 AM CDT | TSTM WND DMG | 1 W Benedict, MN | A FEW TREES BLOWN DOWN BETWEEN KABEKONA LAKE AND BENEDICT LAKE. TIME BASED ON RADAR AND NEARBY WIND SENSOR REPORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3642 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted.
018
WUUS53 KFGF 250813
SVRFGF
MNC005-029-057-087-111-159-250915-
/O.NEW.KFGF.SV.W.0206.200725T0813Z-200725T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
313 AM CDT Sat Jul 25 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Hubbard County in north central Minnesota...
Northern Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
Southeastern Mahnomen County in northwestern Minnesota...
Eastern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 415 AM CDT.
* At 312 AM CDT, severe thunderstorms were located along a line
extending from near Tulaby Lake to near Pine Point to near Butler,
moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Park Rapids, Menahga, Plantagenet Lake, Bad Medicine Lake, Akeley,
Nevis and Lake George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9474 4680 9479 4672 9479 4668 9544
4704 9545 4729 9579 4741 9517 4741 9467
4732 9466
TIME...MOT...LOC 0812Z 267DEG 41KT 4721 9558 4706 9543 4672 9532
HAIL...<.75IN
WIND...70MPH
$$
Riddle2 follow-up statements
266
WWUS53 KFGF 250840
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
340 AM CDT Sat Jul 25 2020
MNC029-087-250850-
/O.CAN.KFGF.SV.W.0206.000000T0000Z-200725T0915Z/
Mahnomen MN-Clearwater MN-
340 AM CDT Sat Jul 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN AND
SOUTHERN CLEARWATER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4680 9474 4680 9479 4672 9479 4669 9538
4709 9515 4733 9518 4741 9517 4741 9467
4731 9466
TIME...MOT...LOC 0840Z 265DEG 40KT 4723 9512 4708 9500 4673 9513
$$
MNC005-057-111-159-250915-
/O.CON.KFGF.SV.W.0206.000000T0000Z-200725T0915Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
340 AM CDT Sat Jul 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR HUBBARD...NORTHERN WADENA...NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES...
At 340 AM CDT, severe thunderstorms were located along a line
extending from near Lake Itasca to Emmaville to Menahga, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Park Rapids, Menahga, Plantagenet Lake, Akeley, Nevis, Lake George
and Huntersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9474 4680 9479 4672 9479 4669 9538
4709 9515 4733 9518 4741 9517 4741 9467
4731 9466
TIME...MOT...LOC 0840Z 265DEG 40KT 4723 9512 4708 9500 4673 9513
HAIL...<.75IN
WIND...60MPH
$$
Riddle074
WWUS53 KFGF 250913
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
413 AM CDT Sat Jul 25 2020
MNC005-057-111-159-250923-
/O.EXP.KFGF.SV.W.0206.000000T0000Z-200725T0915Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
413 AM CDT Sat Jul 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR HUBBARD...NORTHERN WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE
AT 415 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4680 9474 4680 9479 4672 9479 4669 9538
4709 9515 4733 9518 4741 9517 4741 9467
4731 9466
TIME...MOT...LOC 0913Z 267DEG 41KT 4725 9458 4710 9446 4675 9460
$$
RiddleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:05 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 25, 2:05 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 205 AM CDT Sat Jul 25 2020 .SHORT TERM...(Today through Sunday) Issued at 205 AM CDT Sat Jul 25 2020 Main concerns will be ongoing convection, and then additional thunderstorm chances this afternoon/overnight. Ongoing convection being forced by an 850mb low level jet, which will continue to veer off to the east/northeast. Radar indicates this convection is becoming less organized, which makes sense given decreasing instability and effective shear. Strong wind will continue to be the main threat, although DCAPE ahead of the strongest convection likely being diminished due to stratiform precipitation ahead of convection. Severe threat through the rest of the morning is very minimal. Anticipate a break in precipitation once the current activity moves east given lack of any forcing mechanisms. Airmass remains similar to yesterday (hot and humid), although slightly less hot and humid and do not anticipate any heat advisory/warning products needed. The next chance for thunderstorms will be tied to the advancement of a cold front (tied to the strong system well north in Canada). Not quite sure of details yet at this point, but most guidance suggests timing will be just off, with strongest instability east of low level convergence and strongest deep layer shear post frontal. By the time surface convergence from this fropa reaches the area of strongest instability during the daytime, it will be post sunset. Thus, SPC marginal risk for severe storms appears reasonable. With that said, anticipated MLCAPE 1000-1500 J/KG with 30-35 knots 0-6km bulk shear would anticipate a severe storm or two before sunset (mainly eastern North Dakota). Timing of front will be key, with faster timing likely leading to greater coverage/stronger storms. Sunday...Cooler and drier airmass will have advected into the region. .LONG TERM...(Sunday night through Friday) Issued at 205 AM CDT Sat Jul 25 2020 Impacts for this period appear relatively minor. Guidance is in decent agreement and confidence is toward the higher end of the spectrum. Upper level low will propagate eastward across Canada, well north of the region. With a much cooler and drier airmass along with ridging across the region, anticipate a relatively stable weather pattern. Return flow and warmer temperatures anticipated by the end of the week, although still some uncertainty how quickly this may happen or if it will happen at all. Best chances for thunderstorms will be after Friday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1136 PM CDT Fri Jul 24 2020 Thunderstorm concerns in the overnight period at FAR, BJI, TVF with mvfr CIGs possible in the wake of the convective activity. Light winds will turn to the nw late. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...TG LONG TERM...TG AVIATION...JK
Hazardous weather outlook, Jul 24, 3:55 PM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 355 PM CDT Fri Jul 24 2020 MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Dangerous heat index values around 105 are expected this afternoon and early evening. Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight High heat index values around 100 are expected this afternoon and early evening. Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-054-252100- Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 25, 12:27 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1227 AM CDT Sat Jul 25 2020
NDZ049-052-053-250615-
Sargent ND-Richland ND-Ransom ND-
1227 AM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM...WEST
CENTRAL RICHLAND AND SARGENT COUNTIES UNTIL 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gwinner, or 44 miles west of Wahpeton, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gwinner, Milnor, Forman, Wyndmere, Rutland, Cogswell and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9801 4595 9801 4636 9769 4636 9697
4594 9731
TIME...MOT...LOC 0527Z 215DEG 31KT 4620 9754
LynchSpecial weather statement, Jul 25, 12:45 AM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1245 AM CDT Sat Jul 25 2020 MNZ002-003-015-022-027-250630- West Becker MN-Clay MN-Mahnomen MN-Norman MN-East Polk MN- 1245 AM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORMAN... SOUTH CENTRAL POLK...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 130 AM CDT... At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm over Borup, or 25 miles northeast of Fargo, moving northeast at 45 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ada, Mahnomen, Twin Valley, Ulen, Waubun, Winger and Gary. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4696 9642 4725 9671 4763 9608 4721 9563 TIME...MOT...LOC 0545Z 236DEG 38KT 4715 9647 Lynch
Special weather statement, Jul 25, 1:30 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
130 AM CDT Sat Jul 25 2020
MNZ029-NDZ053-250730-
Wilkin MN-Richland ND-
130 AM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR WILKIN AND CENTRAL RICHLAND
COUNTIES UNTIL 230 AM CDT...
At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colfax to 6 miles northeast of Claire
City. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Colfax and Walcott around 135 AM CDT.
Christine around 145 AM CDT.
Wolverton, Abercrombie and McCauleyville around 150 AM CDT.
Kent around 155 AM CDT.
Sonora around 205 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4656 9697 4661 9629 4602 9629 4602 9657
4593 9656 4593 9711
TIME...MOT...LOC 0629Z 263DEG 20KT 4650 9690 4593 9702
JKLocal storm report, Jul 25, 1:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
137 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND GST PROSPER 46.96N 97.02W
07/24/2020 M52 MPH CASS ND MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM PROSPER. PEAK WIND MEASURED AT A
PERSONAL WEATHER STATION.
&&Local storm report, Jul 25, 1:44 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST KARLSTAD 48.58N 96.52W
07/24/2020 M70.00 MPH KITTSON MN MESONET
MEASURED WIND GUST AT RAWS STATION KITM5. TIME ESTIMATED
BASED ON RADAR.
&&
DRIDDLESpecial weather statement, Jul 25, 2:14 AM CDT, 59 minutes before
Special Weather Statement National Weather Service Grand Forks ND 214 AM CDT Sat Jul 25 2020 MNZ003-027>031-250815- West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Wilkin MN- West Otter Tail MN- 214 AM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHERN OTTER TAIL...NORTHEASTERN WILKIN AND BECKER COUNTIES UNTIL 315 AM CDT... At 213 AM CDT, Doppler radar was tracking strong thunderstorms from near Hawley to Barnesville, or about 25 miles west of Detroit Lakes, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Detroit Lakes, Perham, Barnesville, Hawley, Frazee, Lake Lida and Lake Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4660 9650 4706 9639 4713 9533 4653 9522 TIME...MOT...LOC 0713Z 254DEG 28KT 4669 9630 Riddle
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 46 min |
| Jul 24, 10:38 PM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 67 min |
| Jul 24, 10:52 PM CDT | Special Weather Statement | FGF | Marshall, Pennington | 53 min |
| Jul 24, 11:02 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 43 min |
| Jul 24, 11:05 PM CDT | Special Weather Statement | FGF | Kittson | 55 min |
| Jul 24, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 58 min |
| Jul 24, 11:27 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 24, 11:41 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 64 min |
| Jul 25, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 44 min |
| Jul 25, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 27 min |
| Jul 25, 12:45 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman | 45 min |
| Jul 25, 1:30 AM CDT | Special Weather Statement | FGF | Wilkin | 60 min |
| Jul 25, 2:05 AM CDT | Areal Flood Advisory | FGF | Clay, Norman | 5 hr |
| Jul 25, 2:14 AM CDT | Special Weather Statement | FGF | Becker | 61 min |
| Jul 25, 2:23 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 52 min |
| Jul 25, 2:31 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 44 min |
| Jul 25, 3:00 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena | 60 min |
| Jul 25, 4:01 AM CDT | Severe Thunderstorm Warning | FGF | Wadena | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.